Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Topeka, KS

May 24, 2004Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2004, 6:57 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 6:57 PM CDT (23:57 UTC)
Expired
May 24, 2004, 7:45 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:10 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KTOP 242357
SVRTOP
KSC045-087-177-250045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AUBURN...OR ABOUT 10 MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA
  GRANTVILLE
  LECOMPTON
  PERRY LAKE
  PERRY
  OZAWKIE
  WILLIAMSTOWN
  OSKALOOSA
  WINCHESTER
  MCLOUTH

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3895 9589 3885 9578 3904 9521 3939 9521

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:27 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 24, 2:27 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT MON MAY 24 2004

.DISCUSSION...

PRECIPITATION CHANCE/SEVERITY/AMOUNT TONIGHT INTO TOMORROW ARE THE
MAIN INTEREST.

SIGNIFICANT EVENT CONTINUES TO BE EXPECTED THIS AFTERNOON AND
EVENING. WILL KEEP DISCUSSION FAIRLY BRIEF.

JET LEVEL ANALYSIS SHOWED 110KT CORE APPROACHING SOUTHWEST ARIZONA
IN SOUTHERN BRANCH THAT EXTENDED UP INTO KANSAS. WATER VAPOR LOOP
INDICATED UPPER LEVEL VORT MAX CROSSING THE CO/KS BORDER WITH
ANOTHER UPSTREAM NEAR THE CA/BAJA BORDER. SOUTHERLY FLOW HAD
RETURNED THE THE REGION AT 850MB WITH 10C DEWPOINT TONGUE FROM
SOUTHWEST TEXAS INTO EASTERN OKLAHOMA THEN NORTHWEST INTO CENTRAL
NEBRASKA WITH COLD FRONT MAKING ITS WAY SOUTHEAST THROUGH COLORADO.
LATEST SURFACE DATA SHOWS LOW NEAR KHLC WITH DRYLINE TRAILING TO THE
SOUTHWEST INTO NORTHWEST OKLAHOMA AND WARM FRONT NORTH INTO CENTRAL
NEBRASKA.

ELEVATED STORMS HAVE BEEN THE MAIN STORY SO FAR WITH UPPER WAVE
MOVING IN AND WARM AIR ADVECTION AHEAD OF IT...BUT THIS SHOULD BE
CHANGING SHORTLY. PER 18Z SOUNDING AND SPC MESOANALYSIS PAGE...
CONVECTIVE TEMPS HAVE BEEN REACHED OVER PORTIONS OF THE AREA
WITH LITTLE IF ANY CIN LEFT. LOW LEVEL FORCING VIA DRYLINE SHOULD
GET THINGS STARTED AND STORMS MOVE ENE THROUGH THE AREA. TORNADIC
THREAT LOOKS GREATEST NEAR THE NE BORDER WHERE LOW LEVEL WINDS WILL
BE THE MOST BACKED...BUT ANY CELL THAT FORMS WILL BE CAPABLE OF
TIGHT ROTATION GIVE EXTREME CAPE VALUES AND SHEAR. SEE LATEST INFO
FROM SPC FOR UPDATES.

AS NORTHERN PLAINS UPPER SYSTEM MOVES EAST TONIGHT...FRONTAL ZONE TO
SINK SOUTHEAST THROUGH THE CWA. MID TEEN 850MB DEWPOINTS TO MOVE IN
ALONG BOUNDARY WITH STORM MOTIONS NEARLY PARALLEL TO FRONT. STRONG
THETA E CONVERGENCE WITH PRECIPITABLE WATER VALUES FROM 1.5 TO 2
INCHES AND EXIT REGION OF UPPER JET COMING INTO PLAY. FLASH FLOOD
GUIDANCE IS FAIRLY LOW...ESPECIALLY FOR THE 3 AND 6 HR
DURATIONS...AND FLOOD WATCH SEEMS IN ORDER. WITH MORE RAINFALL
EXPECTED IN NEBRASKA TONIGHT AND RISES ALREADY IN SOME NORTHERN
RIVERS...WILL EXTEND NORTHERN PORTION OF WATCH TO NOON.

FRONT SHOULD EDGE ITS WAY SOUTH TUESDAY WITH CONTINUED CONVERGENCE
ALONG IT ALOFT. EXPECT RAIN TO SLOWLY DIMINISH DURING THE DAY...BUT
ETA BRINGS THE NEXT VORT MAX IN LATE IN THE DAY. THIS WILL KEEP SOME
OPPORTUNITY FOR RAIN NEAR THE FRONT INTO TUESDAY NIGHT. WILL KEEP
WEDNESDAY DRY FOR NOW BUT WILL NEED TO WATCH IS LOCATION.

CHANGES IN THE HOLIDAY WEEKEND PERIODS WERE FEW. CHANCES FOR
THUNDERSTORMS WILL PERSIST UNTIL THE UPPER TROF TO THE WEST MOVES
THROUGH. AM NOT CONFIDENT ENOUGH THAT THIS WILL OCCUR BY MEM DAY
GIVEN RECENT SLOWING TRENDS OF THE MODELS. MOST CONFIDENCE IN
THUNDER REMAINS TO BE FROM THURSDAY NIGHT INTO FRIDAY NIGHT WITH
LEAD WAVE MOVING THROUGH.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL ZONES
TONIGHT THROUGH NOON TUESDAY.

&&

65
Hazardous weather outlook, May 24, 4:08 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT MON MAY 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
408 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS ARE LIKELY. TORNADOES ARE ALSO
POSSIBLE.

HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT AND MAY RESULT IN FLOODING.
A FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF THE AREA
INTO TUESDAY MORNING. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. THE
FLOOD WATCH CONTINUES FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL
NOON TUESDAY.

THERE IS A CHANCE FOR MORE THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT OVER MUCH OF THE AREA. THUNDERSTORMS ARE ALSO POSSIBLE
FROM THURSDAY AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
HEAVY RAIN ACCUMULATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 24, 4:46 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 NW MUNDEN             39.98N 97.62W
05/24/2004  1.00 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

BN
Local storm report, May 24, 4:57 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          5 W BELLEVILLE          39.82N 97.73W
05/24/2004                   REPUBLIC           KS   TRAINED SPOTTER

&&

BN
Local storm report, May 24, 5:12 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             BELLEVILLE              39.82N 97.63W
05/24/2004  1.75 INCH        REPUBLIC           KS   EMERGENCY MNGR

&&

BN
Local storm report, May 24, 5:32 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TORNADO          9 NW LINN               39.77N 97.20W
05/24/2004                   WASHINGTON         KS   TRAINED SPOTTER

&&

BN
Local storm report, May 24, 5:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 SW MORROWVILLE        39.77N 97.26W
05/24/2004  1.75 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

BN
Local storm report, May 24, 6:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FUNNEL CLOUD     3 W PALMER              39.63N 97.20W
05/24/2004                   WASHINGTON         KS   TRAINED SPOTTER

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:04 PM CDTTornado WarningTOPRepublic56 min
May 24, 4:30 PM CDTTornado WarningTOPRepublic45 min
May 24, 5:03 PM CDTTornado WarningTOPWashington57 min
May 24, 5:15 PM CDTTornado WarningTOPCloud, Republic60 min
May 24, 5:59 PM CDTTornado WarningTOPClay, Riley, Washington46 min
May 24, 6:44 PM CDTTornado WarningTOPMarshall46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.